Incidence and Risk Factors of Anti-tuberculosis Drugs Induced Hepatotoxicity in HIV/AIDS Patients Attending the Limbe and Buea Regional Hospitals
- *Corresponding Author:
- Jules CN Assob
Department of Biomedical Sciences
Faculty of Health Sciences
University of Buea P.O. Box 63
SW Region, Cameroon
E-mail: [email protected]
Received Date: January 10, 2014; Accepted Date: February 25, 2014; Published Date: March 05, 2014
Citation: Assob JCN, Nde PF, Nsagha DS, Njunda AL, Ngum NM, et al. (2014) Incidence and Risk Factors of Anti-tuberculosis Drugs Induced Hepatotoxicity in HIV/ AIDS Patients Attending the Limbe and Buea Regional Hospitals. J AIDS Clin Res 5:288. doi:10.4172/2155-6113.1000288
Copyright: © 2014 Assob JCN, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Hepatotoxicity is one of the most frequent adverse events induced by anti-tuberculosis chemotherapy and remains one of the main causes of treatment interruption during TB treatment leading to hospitalization and life threatening events. Despite the high prevalence of TB/HIV co-infection in sub-Sahara Africa, paucity of data still exists on anti-TB drugs induced hepatotoxicity in HIV patients. Therefore, this study was aimed to determine the incidence and risk factors of hepatotoxicity induced by anti-tuberculosis drugs in HIV patients.
Methods: From March to September 2013, we conducted a nested case-control study by retrospectively following up TB/HIV co-infected patients on anti-TB treatment at the Buea and Limbe Regional Hospitals. Patients who developed hepatotoxicity due to increased liver enzymes (ALAT and ASAT) after anti-TB treatment initiation were labelled as “cases” while those without hepatotoxicity were “controls”. Each case was compared with 3 randomly selected controls.
Results: From the 191 TB/HIV patients recruited in the study, 26 developed hepatotoxicity. These 26 were labelled as cases and were compared to 78 randomly selected controls. WHO HIV/AIDS clinical stage 4, BMI<18.5 Kg/m2, CD4 count<50 cells/mm3, hepatitis B co-infection, and extra pulmonary TB were significantly associated with the development of anti-TB drug induced hepatotoxicity. These variables were then analysed using multivariate logistic regression and BMI<18.5 Kg/m2 [P=0.033; AOR=3.7] and hepatitis B co-infection [P=0.019; AOR=6.6] were identified as independent predictors of anti-TB induced hepatotoxicity.
Conclusion: The incidence of anti-TB drug induced hepatotoxicity was 13.61%. The findings suggest that TB/ HIV co-infected patients presenting with poor nutritional status as defined by BMI<18.5 Kg/m2 andhepatitis B should be closely monitored by clinicians especially during the intensive phase of anti-tuberculosis chemotherapy for better patient management and for the prevention of morbidity and mortality